If you have migraine with aura, you should not take the combined oral contraceptive pill (COCP - also called the pill), or use the contraceptive patch (the patch) at all. This is because of a small increased risk of having a stroke. If you have migraine without aura you should not take the pill or use the patch if you are aged 35 or older. If you previously never had migraine, and then develop any type of migraine attack after starting the pill or patch, then you should stop the pill or the patch. Some women aged under 35 who have migraine without aura are prescribed the pill or the patch. They then find that the pill-free or patch-free break triggers migraine attacks. If this happens to you then tips that can help to prevent these migraine attacks are given below.
What is migraine?
Migraine is a condition that causes episodes (attacks) of headaches, and often other symptoms such as feeling sick or vomiting. Between migraine attacks, the symptoms go completely. See separate leaflet called 'Migraine' for general details about migraine.
Our free app allows you to track your symptoms, log possible triggers, send the results to your GP and more.Get the free app on iOS
Why are women with migraine who take the pill or use the patch a special case?
The combined oral contraceptive pill (COCP - the pill) and the contraceptive patch (the patch) contain the hormone oestrogen. The oestrogen causes you to have a slightly increased risk of having a stroke compared with the normal risk. If you have migraine, you also have a slightly increased risk of having a stroke compared with the normal risk. The increased risk is higher in people who have migraine with aura. The combination of taking the pill or the patch plus having migraine (especially with aura) increases the risk of stroke slightly more than either alone. It has to be stressed that the risk is small. However, it is sensible to be aware of this and to minimise the risk.
What is migraine with aura?
The main symptom of migraine is headache. About 1 in 4 people who have migraine also have an aura (warning sign) that they are about to have a headache. The aura is often a visual disturbance. For example, a temporary loss of part of the vision in one eye, flashes of light, etc. The aura may be an odd sensation. For example, pins and needles or numbness in parts of the body, an odd smell, food cravings, a feeling of wellbeing, etc. An aura usually lasts a few minutes, but may last up to an hour before the headache starts.
If you have migraine with aura, the aura may not occur in every migraine attack.
Some notes about using the pill or patch if you have migraine
You should take advice from your doctor or nurse, as individual circumstances can vary.
In general, you should not take the pill or use the patch:
- If you already have migraine attacks with aura.
- If you have a past history of having migraine attacks with aura.
- If you already have migraines without aura and are aged 35 or above.
- If you did not previously have migraine, and then migraine attacks first developed after you started taking the pill or using the patch.
So, in other words, the only women with migraine who can usually take the pill or use the patch are those who are aged under 35, and who already had migraine attacks without aura before they started taking the pill or using patch.
There are various other methods of contraception for women with migraine who should not take the pill or use the patch. For example, the progestogen-only contraceptive pill, the progestogen injection, intrauterine contraceptive devices or systems, and barrier methods will usually be suitable.
Migraines caused by the pill or patch
In some women with migraine who take the pill or have the patch, migraine attacks may be triggered by the drop in the blood level of oestrogen during the pill-free or patch-free interval. So long as these migraine attacks are without aura, and you were known to have migraine without aura before starting the pill or the patch, there is usually no need to stop the pill or the patch. (If they are migraines with aura you should stop the pill or the patch.)
If these migraine attacks are troublesome and not easily treated with painkillers or triptans, then options to consider are:
- Changing to a pill with less progestogen (if you take one with a high dose). Migraine attacks during the pill-free interval seem to occur less often in women who take a pill with a lower dose of progestogen.
- Tri-cycling. This means taking the pill continuously for three packets (nine weeks) without any breaks, followed by a 7 day pill-free interval. This keeps the level of oestrogen constant whilst you take the three packets. By doing this you have fewer withdrawal bleeds per year, and therefore fewer migraine attacks. Note: you can only do this with pill types that have the same dose of progestogen for each dose. These are the commonly used types, but check with your doctor or nurse if you are unsure.
- Oestrogen supplements can be used during the 7 day pill-free or patch-free interval.
- A change to a different method of contraception.
Further sources of help and information
27 East Street, Leicester, LE1 6NB
Tel: 0116 275 8317 Web: www.migraine.org.uk
52-53 Russell Square, London, WC1B 4HP
Tel: 020 7631 6975 Web: www.migrainetrust.org
Further reading & references
- UK Medical Eligibility Criteria for Contraceptive Use, Faculty of Family Planning and Reproductive Health Care (2009)
- EFNS guideline on the drug treatment of migraine – revised report of an EFNS task force, European Federation of Neurological Societies (August 2009)
|Original Author: Dr Tim Kenny||Current Version: Dr Tim Kenny|
|Last Checked: 28/09/2011||Document ID: 4873 Version: 40||© EMIS|
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.